Skip to content
Statin Drug Induced Myopathy Case Study, Dec. 2012
avatar
jrkirk posted:
I first experienced this problem in 1999-2000, after being on Zocor and Lipitor for 2 years, but could not find anything in the literature on the subject. I consulted with my family doc, and my son, also a family doc, and neither could give any advice on the condition or the relationship with the statins. I eventually refused to take any more of either drugs, and the problems went away completely and I fully recovered. Spring ahead 11 years to the fall of 2011, when I was given 5 arterial stents, and again put on statins, this time 80mg daily of pravastatin. After 4 months, my shoulder began to act up, and I had to give up physical activities (sports) that I both enjoyed and benefited from. Then at 11 months, while in my usual 3 times weekly cardiac therapy, my left quad muscle cramped to the point that I could no longer do the tread mill, as I had been doing 3 times a week up to that point in time. I consulted with my local cardiologist, and he suggested adding a fibrate, but I had to tell him that had already been tried and rejected due to bad blood test results from an earlier trial 5 years earlier. (Apparently, computer records from that earlier trial were missing, and not available, but I had paper records and the the Rx still in my possession, so knew what had been prescribed.) I then consulted with 2 family docs, my son and my own doc, and they both agreed that I should go off the pravastatin until something improved. My last dose of pravastatin was on 11/3/12, and it is now 12/6/12, and my problems are finally beginning to go away and my overall condition improve, but my left quad, the same one previously affected, is still very weakened and sore. I will be very reluctant to take more of these drugs, as I have now tried 3 different statins, and have bad results with all 3. I find it very upsetting that there is so little information apparently available to the medical community on this problem, and that the Standard of Care continues to blindly be this class of drugs, when there are so many obvious problems with the class overall. It seems to me, a non-medical educated individual, that the research on statins is more toward selling more drugs, than treating patients and providing answers to this obviously overlooked and under reported problem of Statin Drugs Induced Myopathy............IMHO.
Reply
 
avatar
suki65 responded:
check out policosanol with coq10 i had 12.1 cholesterol and have been on 3 different statins that have messed me up .the specialist keeps telling me its not them but i think thats a load of rubbish ,i will never take another statin ever .
policosanol with coq10 has only a couple of side effects but none life threatening ,but only take 5mg for 3 weeks then increase to 10mg .i have just increased to 20mg fingers crossed in january my results will be good .but my thigh muscles are wrecked because of statins and i will prove its them .good luck everyone
 
avatar
jrkirk replied to suki65's response:
Thanks Suki, I am on CoQ10 now, and also Vit D, but improvement is only slight so far. Quad muscle pain is improved, as it has now been a month w/o Pravastatin, but muscles are still very weak. They tell me it will all come back, but I am wondering why it had to happen to me AGAIN, as this my 2nd bout with the problem. Seems to me that some regulatory agency, like the FDA, or whoever oversees these situations, should have been funding research into this problem many years ago, as it has now been 11 years since my bad experience with this situation. Some say that 80M people are now on these drugs, and call that a success story...but they sure don't see it like I see it.
 
avatar
iride6606 replied to jrkirk's response:
I think they have wonders for me. If you look at the numbers the vast majority have a positive result. But we are all different.

Many studies have been done and the results are the same. Statins have a higher benefit than risk which is why they are so often prescribed. It's all about numbers.
 
avatar
billh99 replied to jrkirk's response:
I have seen reports that low vit D is associated with muscle pain, even without a statin.

And I have seen comment by several doctors that indicate that they test their patient for vit D levels and treat that before prescribing statins. And they claim that they have very few that have problems with statins.
 
avatar
bobby75703 responded:
jrkirk, Blocking the mevalonate metabolic pathway with statins and all of its downstream products can have debilitating effects for certain individuals, with muscle pain and weakness being most reported. This is ironic since the heart is a muscle. Our most important muscle.

I would agree with you that the problem of statin induced myopathy is under reported, and the research is more toward selling the product. Financial conflicts of interest run high, especially when a product is a Block Buster cash machine.
 
avatar
jrkirk replied to iride6606's response:
Indeed it is, but the numbers one sees when one Googles the subject, says that the various studies that have been done, show that on average, about 25% of patients on statins go off the drugs within one year because of muscle problems, and up to 60% within 2 years.

http://www.ccjm.org/content/78/6/393.long

One can also see that these drugs are the most widely prescribed drugs ever marketed, with 80 million people on the drugs currently, or in the recent past. These muscle problems have been widely known for over a decade, but the Standard of Care continues to be these drugs, when some studies suggest that the same benefits could be obtained from a bowl of oatmeal each morning. At the very least, someone should be doing more research on these side effects, since so many people are now on these drugs.

If they work for you, great, but I would caution you to be aware of these side effects, look for them to materialize, and respond quickly to them should they in fact happen.
 
avatar
jrkirk replied to bobby75703's response:
Thank you Bobby, as you obviously understand the problem. I was always active, playing sports and involved in athletics all of my life (70YOM), so it is quite upsetting when a drug therapy that is supposed to improve my condition, makes physical exercise nearly impossible.

Why is the Standard of Care so inflexible in cases such as mine? Why is there not some patient related flexibility built into the Standard of Care? I am told that family docs can get into trouble for not prescribing these drugs, when the Cleveland Clinic study linked above shows that up to 60% of patients have to go off the drugs because of these kinds of problems within two years. Have the drug companies so influenced the Standard of Care, that obvious patient related problems like these cannot be excluded? If so, then the drug companies influence is over done, and should be reduced, IMHO.
 
avatar
bobby75703 replied to jrkirk's response:
You hit the nail on the head jrkirk. The drug companies have had tremendous influence on standard of care.
 
avatar
jrkirk replied to iride6606's response:
Yes, iride, but who speaks for the patient?

The drug companies stack the NIH with their members, or those complacent in their positions..........but who speaks for the patient?

The same goes for the NHS............but who speaks for the patient?

The patient and his/her care is lost in these dicsussions, or so it seems to this patient.
 
avatar
jrkirk replied to cjbrooksjc's response:
Thanks for the input, Brooks. I will look at all the sites mentioned.

What I fail to yet understand, is how can these statin drugs, continue to be the Standard of Care, with all of the evidence stacking up against them. The article from the Cleveland Clinic, says that up to 60% of patients on statins will have muscle problems within 2 years, and yet we continue to make these drugs the Standard of Care? I am not a doctor, but there is something obviously wrong with the Standard of Care standards, when this obvious over treatment with statin drugs is allowed to continue without questions about who sets the Standard...........and what are their financial interests in the results of the Standards. It was one thing before these problems were realized, but these drugs have now been on the market so long that most have now gone generic. My original problems were 11 years ago. How long is the medical community going to wait to investigate this obvious oversight and under reporting of this problem?
 
avatar
iride6606 replied to jrkirk's response:
Great, we've been waiting for that information. Please give us the names of these individuals that are planted by the drug companies and we'll research it.

Looking forward to some names, you must have them to make that statement, right?

The patient is responsible for their treatment, no one else.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

try the q
I've been taking CoQ10 200mg every night since being on statins.It helps me with muscle aches caused by the statins without any side ... More
Was this Helpful?
3 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.